MAUDE Adverse Event Report: TELEFLEX MEDICAL O'REILLY ESOPHAGEAL RETRACTOR 10MM; RETRACTOR, ENT

TELEFLEX MEDICAL O'REILLY ESOPHAGEAL RETRACTOR 10MM; RETRACTOR, ENT
Model Number IPN006422
Medical Device Problem Codes Precipitate in Device or Device Ingredient (1478); Failure to Clean Adequately (4048)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
Received via medwatch# mw5113646 reported issue: decontamination process in sterile processing, it was noted that after cleaning and disinfection blood continued coming out of the distal tip when an employee flushed it with alcohol on the clean side of spd.The retractor was returned to the dirty side of spd to undergo cleaning and disinfection (flush and soak with enzymatic cleaner, forced air, repeat flushing, 10-minute ultrasonic cycle followed by 30 min wash cycle) after two cycles of this decontamination process, when flushed with alcohol, blood was still coming from the distal the retractor.The retractor was again sent back through the decontamination process for a third time in which did yield no more blood when flushed with alcohol.At this point our spd manager decided to look at it with our baroscope just to be safe.Immediately he saw bio burden at the distal tip.He went and pushed the camera all the way through and saw more bio burden.He repeated all the steps again in decon.After coming out of the wash, he used the baroscope again and saw that bio burden was still present at the distal tip, but the bio burden further back was gone.I had decided at this point to look at all the open esophageal retractor using the baroscope.Upon looking we saw bio burden, pitting and rust in all of the ones we looked at.The spd manager contacted the company to see if there were more updated ifu's, but he was provided generic ifu's for soaking and sterilization.The spd manager told the company representative that it does not talk about flushing or brushing the cannula in this ifu.He said he would escalate this up to his project manager, but it would be sometime before he would hear back because of the holiday.As of today we still have not heard back.Of note the spd manager did try to brush the internal components, but structures inside the retractor do not allow the brush to advance and the retractor cannot be disassembled for cleaning and disinfection.Due to the possibility of exposure to patient's d/t the equipment not being able to be effectively cleaned/disinfected/sterilized and also with visible bioburden, we sequestered the instruments, contacted the nysdoh and our epidemiologist.
 
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Additional Manufacturer Narrative
(b)(4).A visual inspection of the product involved in the complaint could not be conducted since the product was not returned.The submitted medwatch report was reviewed as part of the investigation.The letter details bioburden accumulation at the distal tip of the instrument after repeated cleaning.Review of the ifu attached to the web catalog noted that the cleaning and sterilization instructions for the device referenced the generic ifu for complex tubular instruments without a flush port.A dimensional or functional inspection was not required as part of this investigation.Sap was reviewed for notifications pertaining to incoming inspection, stock checks, and product returns.No concerns were noted.Review of the ifu attached to the web catalog noted that the cleaning and sterilization instructions for the device referenced the generic ifu for complex tubular instruments without a flush port.Reference l05527.Based on the features and configuration of the device l05528 appears to be the correct ifu.An internal nc will be created for the documentation error if the cleaning method is determined to be inadequate.
 
Event or Problem Description
Received via medwatch# mw5113646.Reported issue: decontamination process in sterile processing, it was noted that after cleaning and disinfection blood continued coming out of the distal tip when an employee flushed it with alcohol on the clean side of spd.The retractor was returned to the dirty side of spd to undergo cleaning and disinfection (flush and soak with enzymatic cleaner, forced air, repeat flushing, 10-minute ultrasonic cycle followed by 30 min wash cycle) after two cycles of this decontamination process, when flushed with alcohol, blood was still coming from the distal the retractor.The retractor was again sent back through the decontamination process for a third time in which did yield no more blood when flushed with alcohol.At this point our spd manager decided to look at it with our baroscope just to be safe.Immediately he saw bio burden at the distal tip.He went and pushed the camera all the way through and saw more bio burden.He repeated all the steps again in decon.After coming out of the wash, he used the baroscope again and saw that bio burden was still present at the distal tip, but the bio burden further back was gone.I had decided at this point to look at all the open esophageal retractor using the baroscope.Upon looking we saw bio burden, pitting and rust in all of the ones we looked at.The spd manager contacted the company to see if there were more updated ifu's, but he was provided generic ifu's for soaking and sterilization.The spd manager told the company representative that it does not talk about flushing or brushing the cannula in this ifu.He said he would escalate this up to his project manager, but it would be sometime before he would hear back because of the holiday.As of today we still have not heard back.Of note the spd manager did try to brush the internal components, but structures inside the retractor do not allow the brush to advance and the retractor cannot be disassembled for cleaning and disinfection.Due to the possibility of exposure to patient's d/t the equipment not being able to be effectively cleaned/disinfected/sterilized and also with visible bioburden, we sequestered the instruments, contacted the nysdoh and our epidemiologist.

Brand Name
O'REILLY ESOPHAGEAL RETRACTOR 10MM
Common Device Name
RETRACTOR, ENT
Manufacturer (Section D)
TELEFLEX MEDICAL
morrisville NC
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
effie jefferson
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16124351
Report Number3011137372-2023-00007
Device Sequence Number6560647
Product Code KAL
UDI-Device Identifier24026704204810
UDI-Public24026704204810
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN006422
Device Catalogue Number381801A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer01/17/2023
Initial Report FDA Received Date01/09/2023
Supplement Report FDA Received Date01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown